Arizona, 2016Hail and Damaging Winds in Arizona, September 12, 2016
September 12, 2016 · NWS TWC · 4 events in 2 counties and zones
Scattered thunderstorms moved east across southeast Arizona. Some storms were severe and produced large hail and damaging winds in Tucson and Oracle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved east across southeast Arizona. Some storms were severe and produced large hail and damaging winds in Tucson and Oracle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 12, 1:37 PM MST, 30 minutes earlier.
Area forecast discussion, Sep 12, 1:37 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
137 PM MST MON SEP 12 2016
.SYNOPSIS...Increased moisture will result in scattered to numerous
showers and thunderstorms mainly from the Tucson area eastward
today. Enough residual moisture for a slight chance of showers and
thunderstorms Tuesday, then generally dry with the exception being
near the New Mexico border where a slight chance of showers and
thunderstorms will continue. Temperatures will fall to slightly
below average values for mid September this week.
&&
.DISCUSSION...Scattered showers and thunderstorms have developed
pretty much as expected late this morning and early afternoon.
Given the fairly unidirectional SW flow at 15-25 kts through the
column, the storms are moving to the northeast and much quicker than
we are used to in the monsoon. We've seen some signs of training
storms early this afternoon, particularly around Dudleyville and in
western Cochise County where some spots had 0.50" to 1.50" based on
radar estimates. Storms are now just starting to increase around the
Tucson metro area. Given the moderately unstable atmosphere with
MLCAPE values of 1000-2000 J/KG some of these storms could be strong
with even a severe storm or two with gusty winds and small hail. Rain
will be a concern as well, mainly for areas that see multiple rounds
of thunderstorms. Our latest thinking is that most individual cells
will generally produce half an inch or less, but each area is
susceptible to seeing two or three cells, thus localized rain totals
of 1 to 2 inches could cause a few flooding issues. The thunderstorms
should diminish fairly quickly this evening with the loss of daytime
heating.
The continuation of the fall transition pattern will occur on
Tuesday as troughing will continue to dig into the Southwestern
CONUS with height falls over the region. We're still looking at
southwesterly flow aloft across the area with marginal moisture
/PWAT values near 1 inch/ to result in a slight chance of
thunderstorms for much of the area on Tuesday. By Wednesday and
Thursday, the westerly flow will transport in drier air for the
region. We still can't rule out an isolated storm right along the
New Mexico border on Wednesday. Otherwise, broad troughing will
continue into the weekend with some differences between the models
regarding a potential cutoff low by Saturday and Sunday. This
shouldn't have much of an impact for us as the atmosphere will
remain dry. Although, some moisture can push into far eastern areas
from New Mexico which is something we'll be keeping our eye on.
Temperatures will generally be slightly below normal through the
forecast period.
&&
.AVIATION...Valid through 14/00Z.
Sctd -SHRA/TSRA across most of SE AZ thru 13/03z moving ENE. Local
MVFR conds psbl nr strong storms along with winds in excess of 40
kts. Conds improving/clearing aft 13/03z. Outside of strong
thunderstorm outflows, surface winds generally under 12kts thru pd.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms ending after
sunset. Strong outflow winds with any storms. Tuesday and Wednesday
the coverage of thunderstorms will be less and mainly farther east,
primarily zones 152 and 153.
Thursday onward much drier air invades the area bringing an end to
the thunderstorms and resulting in much lower humidities. Not
including thunderstorm outflows, winds through the period will
generally be 15 mph or less except for zone 150 on Tuesday where
southerly winds around 20 mph are expected in the afternoon.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Lader
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 12, 11:47 AM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST MON SEP 12 2016
AZZ506-121930-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
1147 AM MST MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
1230 PM MST...
AT 1145 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUDLEYVILLE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY BE OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3283 11075 3294 11079 3299 11059 3283 11055
TIME...MOT...LOC 1845Z 268DEG 9KT 3290 11069
Special weather statement, Sep 12, 12:45 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1245 PM MST MON SEP 12 2016
AZZ506-122030-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
1245 PM MST MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 130 PM MST...
AT 1243 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF DUDLEYVILLE...MOVING EAST AT 10 MPH.
HALF INCH HAIL, HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. LOCALIZED FLOODING ISSUES MAY DEVELOP AS
THIS IS THE SECOND STRONG STORM WITH HEAVY RAIN THAT IS MOVING
ACROSS THE SAME AREA SINCE 1145 AM.
LOCATIONS IMPACTED INCLUDE...
ARAVAIPA CREEK PRESERVE AND DUDLEYVILLE.
LAT...LON 3283 11077 3287 11079 3296 11065 3285 11060
TIME...MOT...LOC 1943Z 252DEG 8KT 3287 11073
Special weather statement, Sep 12, 1:48 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON SEP 12 2016
AZZ502-504-514-122130-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO
O'ODHAM NATION INCLUDING SELLS-SANTA CATALINA AND RINCON MOUNTAINS
INCLUDING MOUNT LEMMON/SUMMERHAVEN-
148 PM MST MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
230 PM MST...
AT 147 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUCSON...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TUCSON...TUCSON ESTATES...FLOWING WELLS...TANQUE VERDE...
LITTLETOWN...DREXEL-ALVERNON...DREXEL HEIGHTS...VALENCIA WEST...
SUMMIT...CASAS ADOBES...SOUTH TUCSON...RYAN FIELD...
CATALINA FOOTHILLS...SEVEN FALLS...RITA RANCH...SAN XAVIER MISSION...
DAVIS-MONTHAN AIR FORCE BASE...SABINO CANYON...
TUCSON INTERNATIONAL AIRPORT AND SAGUARO NATIONAL PARK EAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3201 11112 3225 11122 3243 11072 3212 11069
TIME...MOT...LOC 2047Z 241DEG 13KT 3219 11099
GL
Special weather statement, Sep 12, 2:01 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST MON SEP 12 2016
AZZ508-512-513-122130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-CHIRICAHUA MOUNTAINS
INCLUDING CHIRICAHUA NATIONAL MONUMENT-
201 PM MST MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230
PM MST...
AT 200 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SUNIZONA...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUCKER CANYON...SUNIZONA...MCNEAL...ELFRIDA AND PEARCE-SUNSITES.
LAT...LON 3154 10980 3200 10984 3205 10939 3155 10929
TIME...MOT...LOC 2100Z 264DEG 23KT 3186 10970
GL
Hail, Pima
- When
- September 12, 2:07 PM MST to 2:12 PM MST
- Where
- Pima County, 2.44 mi ENE of (Dma)davis Monthan A to 3.16 mi ENE of (Dma)davis Monthan A
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.180, -110.840
Hail up to 1 inch in diameter occurred for a time near along Kolb Road near Escalante Rd, 29th St, and Golf Links Rd. One home near Kolb Rd and 29th St sustained damage when hail broke 5 double-paned skylights.
Thunderstorm Wind, Pima
- When
- September 12, 2:10 PM MST
- Where
- Pima County, 3.14 mi ENE of (Dma)davis Monthan A
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.191, -110.833
Thunderstorm winds uprooted a tree near Golf Links Rd and Prudence Rd.
Hail, Pinal
- When
- September 12, 5:17 PM MST to 5:22 PM MST
- Where
- Pinal County, 1.76 mi W of Oracle to 0.84 mi ENE of Oracle
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.619, -110.800
Golfball size hail was reported in Oracle.
Thunderstorm Wind, Pima
- When
- September 12, 5:30 PM MST to 5:35 PM MST
- Where
- Pima County, 24.24 mi SE of Avra to 24.81 mi SE of Avra
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.285, -110.998
A large tree fell on a mobile home near Flowing Wells Rd and Wetmore Road causing damage. The tree was dead and had little root system. An 81-yr old woman and her cat were rescued by fire fighters but were uninjured.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 12, 20161 death · 1 event
- Flash Flood and Flooding in South Carolina, September 12, 2016$401,000 · 50 kt wind · 5 events
- Hail in Nebraska, September 12, 2016$125,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Georgia, September 12, 2016$34,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Hawaii, September 12 to 16, 201619 events
- Damaging Winds and Lightning Strike in Florida, September 12, 20161 injured · $2,000 · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 12, 20162 events
- Damaging Wind in Florida, September 12, 201650 kt wind · 1 event
- Damaging Wind in Alabama, September 12, 201650 kt wind · 1 event
- Damaging Wind in Colorado, September 12, 2016$2,000 · 52 kt wind · 1 event
- Damaging Wind in New Mexico, September 12, 201650 kt wind · 1 event
- Damaging Wind in Texas, September 12, 201651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659792, 661603, 659793, 659795.